Alert archive / New York / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 73, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 2, 2002, 7:05 PM EDT for Nassau County, Queens County, Suffolk County, New York. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 2002, 7:05 PM EDT (23:05 UTC)
- Expired
- Aug 2, 2002, 8:00 PM EDT
- In force
- 55 min
- Issued by
- NWS New York, NY
- Area
- Whole counties
Counties Nassau County, NY, Queens County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 7:05 PM EDT | Thunderstorm Wind 50 E | Dix Hills, NY | A spotter reported several trees were knocked down by this storm. |
| Aug 2, 7:10 PM EDT | Thunderstorm Wind 50 E | Manhasset, NY | Local police reported that several large tree limbs were knocked down by this storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.1 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1328 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
014
WUUS51 KOKX 022305
SVROKX
NYC059-081-103-030000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
705 PM EDT FRI AUG 2 2002
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NASSAU COUNTY IN SOUTHEAST NEW YORK
NORTHERN QUEENS COUNTY IN SOUTHEAST NEW YORK
SUFFOLK COUNTY IN SOUTHEAST NEW YORK
* UNTIL 800 PM EDT
* AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHEAST OF WADING RIVER
TO 4 MILES WEST OF ELMHURST...MOVING SOUTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESTBURY AND WADING RIVER AROUND 710 PM
MINEOLA AND MELVILLE AROUND 715 PM
RONKONKOMA AND OZONE PARK AROUND 720 PM
YAPHANK AND LEVITTOWN AROUND 725 PM
MATTITUCK AND MANORVILLE AROUND 730 PM
WOODMERE AND VALLEY STREAM AROUND 735 PM
SOME OTHER LOCATIONS IN THE WARNING INCLUDE AMITYVILLE...BALDWIN...
BAY SHORE...BROOKHAVEN NATIONAL LABORATORY...BROOKVILLE...
CALVERTON...CAPTREE STATE PARK...CLEARVIEW EXPRESSWAY...CORAM AND
DAVIS PARK.
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
$$
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4115 7276 4091 7314 4072 7397 4056 7362
4072 7258 4096 7220What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:38 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 2, 3:38 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 338 PM EDT FRI AUG 2 2002 CONVECTION DEVLPG WITH PREFRNTL TROF ACRS HUDSON VALLEY INTO NJ/PA BORDER. TSTMS HAVE BEEN WEAKING AS MOV INTO MORE STABLE MARINE INFLUENCED AIR. CDFNT STILL BACK ACRS WRN NY STATE AND WL MOV TO NR CST SAT BEFORE STALLING AND WASHING OUT. TIL THEN WL INCLUDE TSTMS AND SHWRS THROUGH THE EVENING AS DIMINISH AS DAYTIME HEATING IS LOST. WITH WK FNT IN THE AREA AND HEATING SAT WL INCLUDE JUST SLIGHT CHC POPS IN THE AFTN. DRY TIL MON WITH STRONGER COLD FNT APCHG. CLOSE TO TMPS GUIDANE. MARINE: NO PROBLEMS WITH SEAS AND WINDS. CONCERN IS STRATUS AND FOG DEVLOPING TWD SAT MRNG AS WEAK SRLY FLO CONTS. WL INCLUDE PTCHY FOG WITH VSBY 1 TO 3 NM. CT...NONE. NY...NYZ067-068...SVR 568 TIL 2300Z. NJ...NONE. MARINE...NONE.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:04 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 41 min |
| Aug 2, 5:15 PM EDT | Severe Thunderstorm Warning | OKX | Orange, Rockland | 45 min |
| Aug 2, 6:55 PM EDT | Severe Thunderstorm Warning | OKX | Bronx, Westchester | 35 min |
| Aug 2, 6:57 PM EDT | Special Marine Warning | OKX | 63 min | |
| Aug 2, 7:22 PM EDT | Special Marine Warning | OKX | 53 min |
Nearby
Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.